SSRIs and Heat: Why Doctors Are Urging People on Antidepressants to Keep Cool This Summer

With hot temperatures sweeping the country this summer, individuals who take selective serotonin reuptake inhibitors (SSRIs)—often defined to treat depression—may want to be extra careful.

On TikTok, developers are alerting their supporters that these drugs can put an individual at an improved risk of heat stroke.

“Here is your yearly notice that SSRIs cause you more prone to not doing well with heat,” said TikToker Audrey Jean Flowers in a video considered over 760,000 times. “Just be cautious about that.”

Buds said the heat has forced her to heave in the past, and she encouraged individuals to drink water and “be mindful” of this risk.

Though not all medical recommendations on TikTok are sound, doctors agree that individuals who take antidepressant medications should recreate it securely when it comes to guiding soaring summertime temperatures.

“SSRIs can predispose individuals to heat sharpness and development in a more elevated chance of creating heat fatigue and heat stroke,” Robert Glatter, MD, assistant professor of emergency medicine at the Zucker School of Medicine at Hofstra/Northwell and emergency medicine physician at Lenox Hill Hospital, told Health.

Here’s what professionals had to say about the relationship between SSRIs and heat-related illness, which signs to look out for, and how to stay safe this summer.

The Connection Between SSRIs and Heat Stroke

Because of how SSRIs operate in the body, they may make it difficult for some individuals to handle hot temperatures.

For one, SSRIs can guide to extreme sweating—this can increase the chance of becoming dry when spending time outdoors in the warmth and high humidity, said Glatter. According to one analysis, about 10% of individuals who take an antidepressant may encounter extreme sweating.

Also, studies have shown that SSRIs may damage the operation of the hypothalamus, a specific area of the brain accountable for controlling inner body temperature.

“The hypothalamus acts as a thermostat to adjust to heat or colder temperatures,” said Glatter.

And SSRIs aren’t the only drugs that can make it more difficult for the body to adequately regulate internal temperature, sweat, or otherwise negotiate with the heat.

Serotonin and norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants, and medicines for stress (such as benzodiazepine) can also increase the risk of heat intolerance, Glatter stated. The same is true for specific antihistamines, beta-blockers, diuretics, anti-platelet drugs, and more.

When it comes to SSRIs, in certain, people don’t necessarily need to panic about bringing them in the summer months. This improved risk of heat stroke lives, but “these are generally safe medicines,” Adam Blumenberg, MD, crisis medicine doctor at NewYork-Presbyterian/Columbia University Irving Medical Center, told Health.

Yet, it is something individuals who take these drugs should be cognizant of.

“The take-home news is that drugs which either damage your capacity to sweat (and subsequently cool your body) or those drugs which lead to extreme sweating will predispose you to dehydration,”

Heat Stroke Signs to Remember While Taking SSRIs

Since individuals taking SSRIs are more likely to produce heat fatigue or stroke, they must know when their bodies are getting dangerously hot.

“Overheating can cause heat fatigue, which can shift into a more dangerous heat stroke, which occurs when your temperature gets 104 degrees,” Jennifer Brull, MD, president-elect of the American Academy of Family Physicians, informed Health. 

People undergoing heat fatigue may feel like they have an influenza-like illness, Blumenberg explained. Signs can include heavy sweating, dizziness, nausea, muscle twitches, moist skin, a fast pulse, and headache.

“An individual with heat fatigue can feel fatigued, sick to their stomach, painful, sweaty, or just too hot,” said Blumenberg. “The most useful way to dine this is to get to a cooler climate, drink water, and wait until you feel better.”

This heat fatigue can escalate also to heat stroke, which is much more dangerous.

Signs of heat stroke include:

  • Very high body temperature
  • Hot, dry skin
  • Failure of consciousness
  • Puzzlement
  • Booties 

“Heat stroke is quite serious and can be fatal, causing organs to shut down,” said Brull. “It’s vital to get out of the heat at the first symptoms of intolerance to avoid more serious effects.”

Staying Safe While Taking Your Medication This Summer

If you take an SSRI or other drug that could affect how your body responds to heat, do not adjust your dosage or stop accepting the drug without first conferring with your doctor, Brull announced.

“The most meaningful thing is to be mindful of heat risks and ready for them,” she said. 

If the heat index (a value that incorporates heat and close humidity) exceeds 90 degrees, it may be most uncontroversial to stay indoors, Glatter stated.

But if you intend to be out in the heat, take the next steps to protect yourself:

  • Wear a lightweight, loose-fitting dress, and a brimmed hat
  • Employ sunscreen with SPF 15 or more increased to avoid sunburn
  • Stay in homes, companies, or public areas with air training if feasible
  • Limit outdoor sports to cooler times of day, such as light and dark
  • Use the buddy system and match in on a friend or neighbor (and vice versa)
  • Drink an abundance of water to stay hydrated, even if you’re not feeling quite thirsty
  • Pace yourself and take regular breaks if you are performing or exercising outside

It’s important to listen to your body and take heat security very, said Brull. If you or someone you are with is exhibiting signs of heat exhaustion, get them out of the heat instantly and into a cool place. 

“They should lie down and put their legs up to allow blood discharge to the heart,” she said. “Putting cool towels on their skin or bringing a cool bath can assist regulate and lower their internal body temperature, as well as drinking water or a sports drink.”

Rapidly cooling the body to stop the progression of signs is vital, added Glatter.

“If you begin to feel a fast heartbeat, start perspiring too, develop nausea, dizziness, or leg cramping, directly seek air movement, and if required, have someone call 911,” he stated.

Leave a Reply

Your email address will not be published. Required fields are marked *